Wyoming, 2015Wildfire in Wyoming, April 4, 2015
April 4, 2015 · NWS RIW · 1 event in 1 county or zone
Gusty northwest wind of 15 to 30 mph in association with passage of a weak cold front stirred to life a controlled burn west of Byron around 1620MST on Saturday, April 4. Approximately 300 acres were consumed as the fire raced east along the bottom land of the Shoshone River and then up rocky terrain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty northwest wind of 15 to 30 mph in association with passage of a weak cold front stirred to life a controlled burn west of Byron around 1620MST on Saturday, April 4. Approximately 300 acres were consumed as the fire raced east along the bottom land of the Shoshone River and then up rocky terrain. At least one home was evacuated as the flames approached, but firefighters were able to protect several structures. The evacuated home did sustain damage when the heat from the fire melted some of the siding, and a nearby greenhouse was damaged in the same manner. Firefighters were also charged with defending a sensitive high pressure gas line. The fire was large enough that crews from both the BLM and US Forest Service assisted the fight. Flying embers did cause minor injuries to two of the volunteer firefighters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 4, 2:16 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Apr 4, 2:16 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT SAT APR 4 2015
.SHORT TERM...TONIGHT THROUGH SUNDAY
SOUTHWEST WINDS AND LOWERING RH ARE UNDERWAY ALONG THE SOUTHERN WIND
CORRIDOR FROM THE GREEN MTNS TO CASPER WITH GUSTS OF 35 MPH
EXPECTED. A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONES
280/283 FROM CASPER TO RIW AND LND. ITS JUST A MATTER OF TIME BEFORE
THE SOUTHWESTERLIES MIX DOWN INTO THE WIND RIVER BASIN...THE WINDS
ARE ALREADY BLOWING AT RED CANYON...SINKS CANYON AND AT THE WIND
RIVER RAWS IN THE WIND RVR MTNS. FUELS ARE NOT CRITICAL IN THE GREEN
MTNS. WILL LET THE WARNING RIDE THROUGH 02Z THIS EVENING. THIS DRY
WSW FLOW IS THE RESULT OF A FLATTENING RIDGE/INCREASING PRESSURE
GRADIENT. A WEAK VORT LOBE IN THE WESTERLY FLOW BEING CHURNED OUT BY
A CLOSED LOW OFF THE BRITISH COLUMBIA COAST WILL INITIATE
INSTABILITY/NEGATIVE LIFTED INDICES IN NW WY FOR THE REMAINDER OF
THIS AFTERNOON AND EARLY EVE FOR SOME WIDELY WDLY SCT
SHOWERS...MAINLY IN THE NW MTNS THROUGH EARLY THIS EVENING. THE
HIGHEST ELEVATIONS WILL SEE SOME LIGHT AMOUNTS OF SNOW. THE MAIN
ENERGY FROM THIS WX FEATURE WILL REMAIN TO THE NORTH OVER MT UNDER A
FIELD OF ISENTROPIC LIFT. IN FACT...CLOUD OVER NORTHERN WY WILL KEEP
THE RH FROM DIPPING LOW ENOUGH FOR RED FLAG CONCERNS. WINDS WILL
DECOUPLE LATER THIS EVENING. SUNDAYS WX LOOKS TO BE SIMILAR TO
TODAYS AS ANOTHER WEAK SHORTWAVE TRACKS ACROSS THE REGION. THE FLOW
WILL BACK FROM WEST TO SOUTHWEST USHERING IN MILDER TEMPS WITH
INCREASING DEW POINTS AS WELL. THE END RESULT WILL BE SIMILAR
BORDERLINE RED FLAG HUMIDITIES SUNDAY. WILL NOT BOTHER TO HOIST ANY
FIRE WEATHER WATCHES FOR SUNDAY AT THE PRESENT TIME SINCE WE ALREADY
HAVE A WARNING IN PROGRESS WHICH COULD CAUSE SOME CONFUSION TO THE
USERS...GIVEN IT IS BORDERLINE. THIS SECOND WAVE WILL PRODUCE A
BETTER LIKELIHOOD OF CONVECTIVE SHOWER ACTIVITY IN THE NW LATER
TONIGHT AND SUNDAY WITH THE BEST DYNAMICS REMAINING TO OUR NORTH
OVER MT.
.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
A COUPLE SHORTWAVES ROTATE NEWD OUT OF OUR COLD GULF OF ALASKA LOW
AND BRUSH THE WEST SUNDAY EVENING AND AGAIN MONDAY WITH MONDAY'S
SYSTEM HAVING SOME ADDITIONAL JET SUPPORT AND WEAK QG FORCING. PCPN
CHANCES INCREASE ACROSS FIRST THE NW SUNDAY EVENING AND THEN ACROSS
MOST OF THE WEST MONDAY AS THE SECOND STRONGER AND SLIGHTLY FURTHER
SOUTH SYSTEM MOVES IN. THE SECOND ONE ON MONDAY WILL ALSO PUSH A
STRONGER COLD FRONT EAST ACROSS THE AREA WITH STRONG WEST WINDS IN
THE SOUTHERN HALF OR MORE WITH THE NLY WINDS INFLUENCING THE NORTH
MORE FROM THE PERSISTENT BOUNDARY THAT WILL BE NEARBY FROM LATER
TONIGHT ONWARD. THE MONDAY SYSTEM STILL LOOKS LIKE A SUB-ADVISORY
TYPE EVENT OUT WEST WITH 2-4/3-6 INCH AMOUNTS IN THE MTNS AND A
SKIFF TO 2 INCHES OR SO IN THE LOWER ELEVATIONS. STILL DRY...MILD
AND WINDY AHEAD OF AND WITH FROPA IN THE SOUTH AND CENTRAL SECTIONS.
TUESDAY IS THE TRANSITION DAY WITH SOME SHOWERS DEVELOPING IN THE
MTNS AND POSSIBLE A LITTLE LGT PCPN FROM ALONG AND NORTH OF THE
BOUNDARY IN THE NCNTRL/NERN SECTIONS. OUR MIDWEEK SYSTEM STILL LOOKS
TO DIG INTO NV ON WEDNESDAY AND TRACK EWD ACROSS CO LATER WEDNESDAY
NIGHT AND THURSDAY BEFORE LIFTING NE INTO NE ON FRIDAY. THE GFS IS
NOW FASTER LIKE THE ECMWF WAS YESTERDAY BUT STILL DECENTLY ORGANZIED
IN THE ERN HALF FOR THE POTENTIAL OF A SIGNIFICANT PCPN EVENT WITH
RAIN CHANGING TO SNOW IN THE CENTRAL ZONES ESPECIALLY WEDNESDAY
NIGHT AND CONTINUING INTO THURSDAY MORNING AND POSSIBLY ALL DAY IN
AT LEAST THE ERN ZONES. LOWERED HIGHS SOME MORE ON THURSDAY INTO THE
UPPER 30S TO NEAR 40 AND MADE SURE IT READS SNOW FOR OUR CENTRAL
ZONES. A WEAK UPPER LOW/DISTURBANCE IN THE NW BEHIND THE LOW WILL
LIKELY LEAD TO AFTERNOON CONVECTION IN THE MOUNTAINS WITH A FEW SNOW
SHOWERS MAKING IT OFF THE MOUNTAINS. FAST WLY FLOW BY SATURDAY MAY
PUSH INTO THE FAR WEST WITH A FEW SHOWERS DEVELOPING. GRADUAL
WARMING TREND FRIDAY INTO SATURDAY.
&&
.AVIATION.../00Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD FOR ALL
TERMINAL LOCATIONS EXCEPT FOR POSSIBLY KCOD AFTER 10Z SUNDAY WHERE
LOWER CIGS MAY INTRODUCE MVFR CONDITIONS. WEST TO SOUTHWEST WINDS
WILL RETURN THIS AFTERNOON AREA WIDE...WITH GUSTS BETWEEN 25 AND 35
KNOTS POSSIBLE...DECREASING EVERYWHERE AFTER 02Z. THESE GUSTS WILL
LIKELY RETURN BY 18Z SUNDAY.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL AT MOST TERMINAL LOCATIONS WEST OF THE
DIVIDE THROUGH THE FORECAST PERIOD. HOWEVER...CLOUDS WILL LOWER AND
THICKEN ACROSS THE WESTERN MOUNTAINS FOR THE REMAINDER OF THIS
AFTERNOON WITH VCSH AND NEAR MVFR CIGS AT TIMES NEAR AND NORTH OF
KJAC. WINDS WILL ALSO INCREASE ACROSS WESTERN WYOMING LATER THIS
AFTERNOON...WITH GUSTS UP TO 25 KTS POSSIBLE...DECREASING
EVERYWHERE AFTER 02Z. A BETTER LIKELIHOOD OF SHOWERS IS SLATED FOR
NORTHWEST WYOMING SUNDAY FOR A BETTER CHANCE OF MVFR CONDITIONS
AND MTN OBSCURATIONS.
&&
.FIRE WEATHER...
...RED FLAG WARNING FOR ZONES 280 AND 283 THROUGH 2000 THIS EVENING...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING
GUSTY WINDS TO MANY AREAS. RED FLAG CONDITIONS ARE EXPECTED IN
ZONES 280 AND 283 FOR WINDS AND RESULTING LOW HUMIDITY THROUGH
2000 THIS EVENING. FURTHER NORTH...CLOUD COVER WILL LIMIT MIXING...
KEEPING THE WINDS FROM SURFACING THERE...EVEN THOUGH HUMIDITY IS
AT CRITICAL LEVELS. SIMILAR RELATIVE HUMIDITY COULD OCCUR SUNDAY
ALONG WITH SIMILAR WIND SPEEDS SO STAY TUNED FOR POSSIBLE FUTURE
WATCHES OR WARNINGS FOR SUNDAY. SCATTERED SHOWERS ARE EXPECTED IN
NORTHWEST WYOMING THROUGH THE WEEKEND.
&
.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING WYZ280-283.
&&
SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Apr 4, 4:00 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT APR 4 2015
WYZ001>020-022>030-051200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT APR 4 2015
...RED FLAG WARNING IN EFFECT FOR SATURDAY AFTERNOON AND EVENING
FOR PORTIONS OF FREMONT AND NATRONA COUNTY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
DRY AND WINDY CONDITIONS WILL INCREASE FIRE DANGER ACROSS THE SOUTH
AND PORTIONS OF CENTRAL WYOMING THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MONDAY...DRY AND WINDY CONDITIONS COULD POTENTIALLY INCREASE FIRE
DANGER.
WEDNESDAY THROUGH THURSDAY...A CHANGE TO COLDER AND UNSETTLED
WEATHER IS TAKING SHAPE FOR MIDWEEK. THE DETAILS ARE STILL UNCERTAIN
BUT IT APPEARS THAT MANY AREAS EAST OF THE DIVIDE WILL BE IMPACTED
BY PRECIPITATION SPREADING FROM THE MOUNTAINS WEDNESDAY ONTO THE
LOWER ELEVATIONS LATER WEDNESDAY THROUGH THURSDAY. SNOW LEVELS WILL
GRADUALLY LOWER TO MOST OF THE LOWER ELEVATIONS WEDNESDAY NIGHT
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
TEAM RIVERTON
In the hours before
Special weather statement, Apr 4, 3:28 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
428 PM MDT SAT APR 4 2015
WYZ019-026>030-050900-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
SOUTH LINCOLN COUNTY-UPPER GREEN RIVER BASIN-
428 PM MDT SAT APR 4 2015
...ANOTHER WEEKEND OF ELEVATED FIRE WEATHER DANGER EXPECTED...
GUSTY SOUTHWEST WINDS...UP TO 35 MPH...COMBINED WITH RELATIVE
HUMIDITY IN THE TEENS...WILL BRING ELEVATED FIRE WEATHER
BEHAVIOR FOR THE REST OF THIS AFTERNOON...AND AGAIN SUNDAY.
CONDITIONS FOR AGRICULTURAL BURNING LOOK TO IMPROVE EARLY TO THE
MIDDLE OF NEXT WEEK. BE SURE TO CHECK THE LATEST CONDITIONS...AND
FIRE WEATHER FORECASTS...BEFORE ANY AGRICULTURAL BURNING.
TEAM RIVERTON
Wildfire, North Big Horn Basin
- When
- April 4, 4:20 PM MST to 10:00 PM MST
- Where
- North Big Horn Basin forecast zone
- Injuries
- 2 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, April 4, 2015$139,000 · 54 kt wind · 10 events
- Strong Wind in New York, April 4, 2015$100,000 · 9 events
- Strong Wind in Connecticut, April 4, 2015$40,000 · 2 events
- Strong Wind in Rhode Island, April 4, 2015$35,000 · 2 events
- Flooding in Indiana, April 4 to 27, 2015$23,000 · 8 events
- Strong Wind in Connecticut, April 4, 2015$25,000 · 1 event
- Strong Wind in New Jersey, April 4, 2015$7,000 · 14 events
- Heavy Snow in Maine, April 4, 20153 events
- Avalanche and Frost and Freeze in Colorado, April 4, 20153 events
- Frost and Freeze in Utah, April 4, 20152 events
- Strong Wind in Pennsylvania, April 4, 2015$1,000 · 2 events
- High Wind in Texas, April 4, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569147.